Colorado, 2017

Hail in Colorado, June 29, 2017

June 29, 2017 · NWS BOU · 5 events in 2 counties and zones

Severe thunderstorms produced large hail, up to golfball size, across portions Douglas and Elbert Counties.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
5

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS BOU wrote it up.

Severe thunderstorms produced large hail, up to golfball size, across portions Douglas and Elbert Counties.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Denver/Boulder, CO wrote its last area forecast discussion before the first event at Jun 29, 10:02 AM MST, 2 hours 53 minutes earlier.

Area forecast discussion, Jun 29, 10:02 AM MST, 2 hours 53 minutes before
Area Forecast Discussion
National Weather Service Denver/Boulder CO
1102 AM MDT Thu Jun 29 2017

.UPDATE...
Issued at 1102 AM MDT Thu Jun 29 2017

Will not be making any changes to the forecast. Weak northerly
flow has developed across northeast Colorado, but sunny skies are
still causing strong warming. Westerly flow aloft will bring dry
air at mid-levels, but the surface winds veering to the northeast
this afternoon will help hold low level moisture over the region.
The best area of surface convergence still seems like it will be
over eastern Palmer Divide. Most of the showers this afternoon
should be high based, with more gusty wind than rainfall. Models
also continue to show another round of showers moving out of the
mountains late in the evening. This will be associated with a
short wave disturbance in the continuing westerly flow aloft. The
going forecast shows higher pops as the evening wears on, to
account for this scenario. If thunderstorms occur late tonight,
lingering moisture and upslope flow overnight will produce low
clouds tomorrow morning.

&&

.SHORT TERM...(Today and tonight)
Issued at 340 AM MDT Thu Jun 29 2017

Just a few exiting storms over far eastern Colorado early this
morning aided by sagging upper jet now across southern portions
of the state. Showers will have dissipated before sunrise under
mainly clear skies.

Today will be characterized with a relatively dry moderate
westerly flow aloft then an upper trof will approach Northern
Colorado by later tonight with increasing QG ascent ahead of the
trof. Jet streak associated with the trof will also be draped
across northern Colorado helping to aid showers and thunderstorms
for much of tonight. Building high pressure over the norther high
plains will keep much of northeast Colorado under shallow upslope
flow this afternoon and tonight. Temperatures will continue to
cool by 3-5 degrees this afternoon with behind shallow low level
cooling tonight. Readings will mainly be in the mid 80s across the
plains.

High resolution models continue to focus on Elbert and Lincoln
counties again for thunderstorms and even the chance for a severe
storm with surface based CAPES ranging from 1000 to 2000j/kg.
Further north and east, CAPE values are generally under 800j/kg
and lower dewpoints especially along the Front range with readings
dropping into the 30s/lower 40s. Initially this afternoon, storms
will mainly have gusty winds with only brief rain. With
increasing upslope flow this evening, low level moisture will
increase allowing a better chance for showers. Have increased pops
tonight due to the upslope flow and the lift moving in tonight.May
even some stratus developing later tonight so will bump up cloud
cover with mvfr conditions.

.LONG TERM...(Friday through Wednesday)
Issued at 340 AM MDT Thu Jun 29 2017

Foresee a number of changes in the large scale height/circulation
pattern over Colorado and the swrn U.S. during the extended period.
The first of these changes involves a marked cool down on Friday
with a passing mid-level trough and a moist post-frontal upslope
flow on the plains. Latest model guidance continues to trend
temperatures downward for Friday. For instances, 24 hours ago, NAM
MOS temp guidance gave Denver a high of 77 on Friday. The 29/0000Z
NAM MOS now indicates a max temp of only 71. On the other hand, the
last few runs of the GFS, ECMWF and Canadian Gem have not been as
cool or as wet as the NAM as they do not maintain the moist upslope
flow east of the mtns as long, and are not as cool aloft. For now,
will use a blend of these models and stick with mid 70s for highs on
the plains. However, should the upslope flow be as deep and persist
as long as the NAM now indicates, high temps may end up being 3-5
degs F cooler, particularly should a heavy cloud cover linger for
most of the day up against the foothills. As for precip chances,
will raise PoPs slightly above those now in the forecast, with the
higher PoPs on the plains during the morning hours and over and near
the Front Range during the afternoon with heating and continued
orographic forcing. Overall, 12-hr QPF should be light, generally
under a quarter inch. Meanwhile, on the west slope, dry and warm
conditions will persist with 70s in the valleys and 60s on the high
slopes. With relatively light winds, the fire danger will ease some.
By nightfall, precip east of the mtns should quickly decline from
west to east with subsidence and drying kick in behind the exiting
trough.

The next change in our weather will happen this weekend with an
upper-level ridge building in from the Four Corners region.
Subsidence and warming aloft on the front side of this ridge should
pretty much suppress deep convection for all but the higher
elevations of the Front Range mtns on Saturday. Weakly developed
updrafts at higher elevations may manage to produce a few, widely
spaced t-storms. With temps warming aloft, so will sfc temps. Should
see highs on Saturday 8-12 degs F above those predicted for Friday.
By Sunday...the 500mb ridge axis and warmest air aloft are predicted
to be over western Colorado by morning. GFS shows the ridge moving
east across the state as a weak shortwave trough drops down over
Utah. Other models show the ridge retrograding resulting in
northwest flow aloft over the CWA. This appears to generate a dry
and warmer downslope flow off the nrn fthls and Cheyenne Ridge which
warms sfc temps another 4-7 deg f on the plains. T-storms on Sunday
should be isolated in coverage, and mainly over the Front Range and
Palmer Divide.

Sunday night and Monday, models differ in the details, but all show
a weak shortwave trough passing over the fcst area during the
period. Slightly cooler temperatures, mid-level instability and
slightly elevated PW should be adequate to go with a slight chance
of afternoon t-storms mtns and plains.

Independence Day and Wednesday...should see the large upper ridge
over the Great Basin returning to Colorado with 700 mb temps warming
to around 17C. The airmass accompanying the ridge appears quite dry,
although we may still see a few gusty storms form initially over the
high terrain and drifting over the nearby plains late in the day.
Highs both days expected to be in the lower 90s, with very warm 70s
and lower 80s in the high country.

One final note, medium range models are now hinting at the formation
of the North American summer monsoon which they show organizing over
western Mexico and lower deserts of American southwest. No impact on
us quite yet, but perhaps by late next week. Stay tune.

&&

.AVIATION...(For the 18Z TAFS through 18Z Friday afternoon)
Issued at 1102 AM MDT Thu Jun 29 2017

Gusty winds from high based afternoon thunderstorms will be the
main aviation impact today. Another round of showers and
thunderstorms is expected to develop later this evening. These
showers will produce more rainfall, along with more gusty winds.
After midnight, low clouds will be possible with ceilings
dropping to MVFR and possibly some drizzle.

&&

.BOU WATCHES/WARNINGS/ADVISORIES...
None.
&&

UPDATE...Dankers
SHORT TERM...Entrekin
LONG TERM...Baker
AVIATION...Dankers
Hazardous weather outlook, Jun 29, 10:07 AM MST, 2 hours 48 minutes before
Hazardous Weather Outlook
National Weather Service Denver/Boulder CO
1107 AM MDT Thu Jun 29 2017

COZ030>051-301715-
Jackson County Below 9000 Feet-
West Jackson and West Grand Counties Above 9000 Feet-
Grand and Summit Counties Below 9000 Feet-
South and East Jackson/Larimer/North and Northeast Grand/
Northwest Boulder Counties Above 9000 Feet-
South and Southeast Grand/West Central and Southwest Boulder/
Gilpin/Clear Creek/Summit/North and West Park Counties Above
9000 Feet-Larimer and Boulder Counties Between 6000 and 9000 Feet-
Jefferson and West Douglas Counties Above 6000 Feet/Gilpin/Clear
Creek/Northeast Park Counties Below 9000 Feet-
Central and Southeast Park County-
Larimer County Below 6000 Feet/Northwest Weld County-
Boulder And Jefferson Counties Below 6000 Feet/West Broomfield
County-
North Douglas County Below 6000 Feet/Denver/West Adams and
Arapahoe Counties/East Broomfield County-
Elbert/Central and East Douglas Counties Above 6000 Feet-
Northeast Weld County-Central and South Weld County-Morgan County-
Central and East Adams and Arapahoe Counties-
North and Northeast Elbert County Below 6000 Feet/North Lincoln
County-
Southeast Elbert County Below 6000 Feet/South Lincoln County-
Logan County-Washington County-Sedgwick County-Phillips County-
1107 AM MDT Thu Jun 29 2017

This hazardous weather outlook is for northeast and north central
Colorado.

.DAY ONE...This Afternoon and Tonight

Isolated thunderstorms are expected this afternoon and evening,
mainly over the plains. A few storms could become severe over the
eastern Palmer Divide region during the mid and late afternoon
with damaging wind gusts to 60 mph and hail up to one inch in
diameter.

An approaching upper level disturbance and cold front late this
evening will bring a better chance of showers and thunderstorms
tonight to the Front Range foothills and northeast plains. These
storms will produce more rainfall, and may produce hail up to one
inch in diameter.

.DAYS TWO THROUGH SEVEN...Friday through Wednesday

The chance for showers and thunderstorms will increase on Friday
with a weak storm system moving across the state. The showery
upslope precipitation east of the mountains will be accompanied
by noticeably cooler temperatures. Precipitation amounts should
be on the light side. Over the weekend, storm chances will
decrease with a high pressure ridge building in from the Desert
Southwest. Look for a slight uptick in thunderstorm activity and a
slight dip in temperatures on Monday with another weak upper air
disturbance passing over the area. Warmer and drier weather will
then return to the outlook area for Independence Day and Wednesday
beneath a strong ridge of high pressure.

.SPOTTER INFORMATION STATEMENT...

Spotter activation may be required across Elbert, Lincoln, and
southern Washington counties after 2 pm this afternoon.

The radar

The Denver radar (KFTG), 70 km away, was scanning. The volume nearest the first event began at 19:53 UTC.

Open the radar archive at this moment

Event by event

5 hail. Local standard time, as filed.

Hail, Elbert

When
June 29, 12:55 PM MST
Where
Elbert County, 9.24 mi WNW of Simla
Measured
1 in hail
Reported by
Trained Spotter
Coordinates
39.220, -104.190

Hail, Lincoln

When
June 29, 1:48 PM MST
Where
Lincoln County, 5.95 mi SW of Punkin Center
Measured
1.75 in hail
Reported by
Storm Chaser
Coordinates
38.850, -103.790

Hail, Elbert

When
June 29, 2:25 PM MST
Where
Elbert County, 5.29 mi SSW of Fondis
Measured
0.88 in hail
Reported by
CoCoRaHS
Coordinates
39.150, -104.490

Hail, Lincoln

When
June 29, 2:27 PM MST
Where
Lincoln County, 6.85 mi SW of Karval
Measured
1.75 in hail
Reported by
Trained Spotter
Coordinates
38.660, -103.620

Hail, Elbert

When
June 29, 3:38 PM MST
Where
Elbert County, 7.29 mi ENE of Kutch
Measured
1 in hail
Reported by
Trained Spotter
Coordinates
38.930, -103.740

What these are

Hail
Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Colorado in 2017Every state in 2017This day in weather historyWarnings in Colorado, June 2017

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 698392, 698393, 698395, 698394, 698396.